Medications That May Affect Gait

It's no secret that many medications can cause a range of side effects, including, confusion, sedation, sleepiness, and low blood pressure. But did you know that they can affect the way you walk and your balance too?

Those side effects can lead to gait and balance changes, especially if you take four or more drugs a day. Here is a partial list of drugs associated with gait disturbances:

• Analgesics used to relieve pain, particularly opiates

• Antiarrhythmics, including amiodarone, flecainide, and sotalol

• Anticonvulsants, or anti-epileptic drugs, such as phenobarbital, gabapentin, pregabalin, valproic acid, and lamotrigine

Antidepressants, especially tricyclic antidepressants and selective serotonin reuptake inhibitors, such as amitriptyline, nortriptyline, citalopram, escitalopram, paroxetine, and fluoxetine

Antihypertensives, including diuretics, ACE inhibitors, angiotensin II receptors, calcium-channel blockers, alpha-blockers, beta-blockers, central agonists, peripheral adrenergic inhibitors, and blood vessel dilators

• Antiparkinson agents, such as levodopa, dopamine agonists, anticholinergics, MAO-B inhibitors, and COMT inhibitors

• Antipsychotics used to treat mental illnesses such as bipolar disorder, agitation in dementia, and schizophrenia. Examples include aripiprazole, haloperidol, fluphenazine, and risperidone

• Benzodiazepines and hypnotics used to treat anxiety and insomnia, such as alprazolam, diazepam, eszopiclone, lorazepam, triazolam, zaleplon, and zolpidem